MAUDE Adverse Event Report: ANGIODYNAMICS BIOFLO PICC WITH ENDEXO AND PASV VALVE TECHNOLOGY; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS BIOFLO PICC WITH ENDEXO AND PASV VALVE TECHNOLOGY; PERIPHERALLY INSERTED CENTRAL CATHETER
Model Number 45883
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As the reported defective device was not returned, angiodynamics is unable to perform a device evaluation.The customer's reported complaint description cannot be confirmed, as no sample was returned.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.The root cause of the aspiration difficulty cannot be definitely determined.Potential root cause of the granules aspirated may be related to the alteplase (cathflo) used to un-occlude the catheter lumen.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.Labeling review: the directions for use that is provided in the reported kit contains the following directions and precautions: flush the catheter after every use, or at least every seven days when not in use, to maintain patency.Use a 10 ml syringe or larger.Flush the catheter with a minimum of 10 ml of sterile normal saline, using a "pulse" or "stop/start" technique.Precaution: if resistance is met when flushing, it is recommended that no further attempts be made.Further flushing may result in catheter rupture.Refer to institutional protocol for clearing occluded catheters.Precaution: never forcibly flush an obstructed lumen.If either lumen develops a thrombus, first attempt to aspirate the clot with a syringe.If aspiration fails, consult institutional protocol for management of thrombosis.A review of the angiodynamics complaint system noted no trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.(b)(4).
 
Event or Problem Description
A clinical nurse educator reported that this bio-stable picc line had alteplase (cathflo) indwelling, in both ports, due to an inability to aspirate blood.Upon aspiration of indwelling medication and blood aspirate as per protocol, white/creamy orb-like granules were noted in aspirated blood (no blood clots visible)even with subsequent, multiple aspirated samples.The granules clump together in a syringe but do not stay in clumps when expelled onto gauze.Granules appear to immediately disintegrate when touched between gloved fingers.Ultimately, the patient had the picc removed and replaced.No patient injury or complications were reported.It was reported the defective disposable device is not available for return to the manufacturer.
 
Additional Manufacturer Narrative
Returned for evaluation was one {1} bioflo dialysis catheter.As received, the customer only returned the hub {access} with approximately 1cm of extension tubing attached to the hub for evaluation.The customer's complaint description of leak in the extension leg tubing is confirmed.A small hole was identified in the extension tube where it meets the luer.Tubing dimensions were measured and confirmed to meet specification.There were no manufacturing non-conformances observed during sample review.No definitive root cause could be determined.A potential root cause for this failure is over torqueing of the hub to extension tubing junction during cleaning/use of the device.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.Labeling review: the following is provided as a reference from dfu for bioflo dialysis: warnings · in the rare event that a hub or connector separates from any component during insertion or use, take all necessary steps and precautions to prevent blood loss or air embolism and remove catheter.· use of excessive pull force on the catheter may cause the suture wing to detach from the bifurcate.· do not use acetone on any part of the catheter tubing.Exposure to this agent may cause catheter damage.· do not use sharp instruments near the extension tubing or catheter lumen.· do not use scissors to remove dressing.· catheter will be damaged if clamps other than what is provided with this kit are used.· clamping of the tubing repeatedly in the same location may weaken tubing.Avoid clamping near the luers and hub of the catheter.· examine catheter lumen and extensions before and after each treatment for damage.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
BIOFLO PICC WITH ENDEXO AND PASV VALVE TECHNOLOGY
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
MDR Report Key10118848
Report Number1317056-2020-00093
Device Sequence Number13915368
Product Code LJS
UDI-Device IdentifierH965458830
UDI-PublicH965458830
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K121089
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2021
Device Model Number45883
Device Catalogue Number45883
Device Lot Number5564667
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/05/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/19/2020
Supplement Date Received by Manufacturer05/19/2020
Initial Report FDA Received Date06/04/2020
Supplement Report FDA Received Date02/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age57 YR